Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 30, NWS Springfield, MO

March 25, 2003Greene County, Webster County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 25, 2003, 5:57 AM CST for Greene County, Webster County, Missouri. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 25, 2003, 5:57 AM CST (11:57 UTC)
Expired
Mar 25, 2003, 6:30 AM CST
In force
33 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Greene County, MO, Webster County, MO

The radar

The Springfield radar (KSGF), 34 km from the middle of the area, began a volume at 12:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 12.0 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2003-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
2281 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
324 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

298 
WUUS53 KSGF 251157
SVRSGF
MOC077-225-251230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
556 AM CST TUE MAR 25 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GREENE COUNTY IN MISSOURI
  NORTHERN WEBSTER COUNTY IN MISSOURI

* UNTIL 630 AM CST

* AT 555 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR FAIR GROVE...OR 13 MILES NORTHEAST OF SPRINGFIELD...
  AND MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   MARSHFIELD BY 610 AM CST.
   NIANGUA BY 620 AM CST.

THE TOWNS OF BASSVILLE AND ELKLAND ARE ALSO IN THE PATH OF THIS
STORM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS OR INSIDE
A VEHICLE IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

LAT...LON 3740 9329 3723 9322 3737 9269 3756 9285

$$

GAEDE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 25, 3:02 AM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Mar 25, 3:02 AM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
302 AM CST TUE MAR 25 2003

...FORECAST CONCERNS DEAL WITH PRECIPITATION CHANCES TODAY AND THE
AMOUNT OF WARMING BEFORE THE NEXT FRONT PUSHES THROUGH FRIDAY...

EARLY THIS MORNING...A COLD FRONT STRETCHED FROM ROUGHLY KPNC...TO
KSTL. THE RUC SHOWED ELEVATED INSTABILITY ALONG AND BEHIND THE
FRONT. BEST LI VALUES RANGED FROM -2 TO -5. SHOWERS AND A FEW
THUNDERSTORMS DEVELOPED IN THIS BAND OF INSTABILITY FROM NEAR
CHANUTE KANSAS TO SEDALIA MISSOURI.

LOOKING UPSTREAM...AN UPPER WAVE WAS FOUND JUST TO THE LEE OF THE
ROCKIES. THIS ENERGY WILL TRACK TOWARD THE AREA...AND HELP TO
TRIGGER SHOWERS AND THUNDERSTORMS. BEST Q-VECTOR FORCING FROM THIS
FEATURE WILL AFFECT SOUTHEAST KANSAS AND THE MISSOURI OZARKS BEFORE
NOON. HOWEVER...SOME FORCING LINGERS ACROSS SOUTH-CENTRAL MISSOURI
DURING THE EARLY AFTERNOON HOURS. WITH MARGINAL INSTABILITY...SEVERE
WEATHER IS NOT EXPECTED. HOWEVER...A FEW STORMS MAY PRODUCE SMALL
HAIL...AS FREEZING LEVELS ARE LOW.

HIGH PRESSURE WILL SETTLE IN BEHIND THE FRONT TONIGHT...ALLOWING FOR
DECREASING CLOUDS. THIS HIGH WILL SHIFT EASTWARD ON WEDNESDAY WHICH
WILL CAUSE A RETURN TO SOUTHERLY FLOW. TEMPERATURES SHOULD REBOUND
BACK INTO THE UPPER 60S ACROSS FAR SOUTHEAST KANSAS AND SOUTHWEST
MISSOURI...AND INTO THE LOWER 60S OVER CENTRAL MISSOURI.

A STRONG UPPER WAVE WILL PUSH INTO THE ROCKIES BY THURSDAY...CAUSING
CYCLOGENESIS IN THE LEE OF THE ROCKIES. THIS WILL INCREASE THE
PRESSURE GRADIENT CAUSING SOUTHERLY WINDS TO INCREASE FURTHER. IN
ADDITION...ETA 850MB TEMPERATURES RANGE FROM 12 TO 14 DEGREES
ACROSS THE REGION. WITH BREEZY CONDITIONS...SHOULD BE ABLE TO MIX
THIS WARM AIR TO THE SURFACE. EXPECT TEMPERATURES RANGING FROM THE
MIDDLE 70S ACROSS SOUTHWEST MISSOURI...TO NEAR 70 ACROSS CENTRAL
MISSOURI.

COLD FRONT PUSHES INTO THE REGION BY EARLY FRIDAY MORNING. THIS
FRONT WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE REGION
THURSDAY NIGHT INTO FRIDAY. WILL HAVE TO MONITOR HOW MUCH MOISTURE
WILL BE ASSOCIATED WITH THE SYSTEM. LATEST ETA DOESNT REALLY SHOW
THE GULF OPENING UP. ONLY A THIN BAND OF 5 TO 8 DEG C 850MB
DEWPOINTS ARE PROGGED WITH THE SYSTEM.

.SGF...
MO...NONE
KS...NONE

SAW
Hazardous weather outlook, Mar 24, 8:25 PM CST, 9 hours 32 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251200-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
825 PM CST MON MAR 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...OVERNIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS.
  HAIL UP TO ONE HALF INCH IN DIAMETER POSSIBLE.

  AREAS AFFECTED AND TIMING:

  NORTHWEST OF A CAMDENTON MISSOURI TO PITTSBURG KANSAS LINE BETWEEN
  10PM AND 2AM...AND NORTHWEST OF A BRANSON TO SALEM MISSOURI LINE
  BETWEEN 2AM AND 6AM.

  DISCUSSION:

   WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP OVER FAR EASTERN
   KANSAS AND PORTIONS OF WEST CENTRAL MISSOURI THIS EVENING. SOME
   OF WHICH MAY CONTAIN HAIL UP TO THE SIZE OF PEAS. THESE
   THUNDERSTORMS SHOULD BECOME MORE WIDESPREAD AFTER MIDNIGHT AND
   MOVE ACROSS MUCH OF THE OZARKS TOWARD DAWN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  THUNDERSTORMS WILL LINGER INTO THE MORNING HOURS ON TUESDAY. ONE
  OR TWO OF THESE THUNDERSTORMS MAY STILL BE CAPABLE OF PRODUCING
  SOME HAIL...ESPECIALLY ACROSS EXTREME SOUTHERN MISSOURI NEAR
  THE ARKANSAS BORDER.

  ANOTHER STORM SYSTEM WILL BRING THE THREAT OF SEVERE THUNDERSTORMS
  BACK INTO THE AREA LATE THURSDAY NIGHT AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

  DUE TO THE ISOLATED NATURE OF THE SEVERE WEATHER...SPOTTER
  ACTIVATION WILL NOT BE REQUIRED OVERNIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

JLT

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 6:12 AM CSTSevere Thunderstorm WarningSGFMaries, Miller63 min
Mar 25, 6:14 AM CSTSevere Thunderstorm WarningSGFChristian, Douglas61 min
Mar 25, 6:37 AM CSTSevere Thunderstorm WarningSGFWright38 min
Mar 25, 7:46 AM CSTSevere Thunderstorm WarningSGFDouglas, Texas44 min
Mar 25, 9:17 AM CSTSevere Thunderstorm WarningSGFShannon43 min
Mar 25, 10:17 AM CSTSevere Thunderstorm WarningSGFOregon28 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.